A little about Hyper-Pigmented Swelling with Elevated Creatine Kinase and HypoT

Hi All,

I have been for weeks trying to find more information on the relationship between swelling, specifically swelling attributed to elevated CREATINE KINASE (not to be mistaken for creatinine), and HypoT. My swelling is agonizing, pitting, hyper pigmented, specific to my right calf and foot, upper thighs, lower abdomen and has a hardened tissue feel. My first hearing of the relation was in reading and listening to a Dr. R.K.B. (I'm not sure if doc names are permitted on this forum, hence the initials)- an expert in Type I diabetes, who also treats a majority of his patients for hypothyroid as well, as he believes the two are corralative. In his practice, and personal experience, as he has both Type I and HypoT, this type of particular type of swelling has a certain hard feel and sometimes, reddened on all complexion hughes). It has a cellulite appearance and is difficult to pull up skin in the effected area. Often the tissue over the knee hangs. This swelling is in many cases an initial manifestation of HypoThyroid, but is OFTEN missed or disregarded when it doesn't meet the symptomatic characteristics of swelling typically associated with Graves. It is also misdiagnosed as polymyositis or other primary muscular disorders.

This swelling is seen in hypo, hyper, AND Hashis, though the physiological relation of elevated CK and hypoT is not fully studied. There has, in some case studies, been reported correlation between low FT3 and elevated CK in diabetic and non-diabetic patients. Yet, again, the pathophysiology is yet studied or understood. If you are further interested in this specific HypoT symptom, a good starting reference is as follows:

ncbi.nlm.nih.gov/pmc/articl...

Thank you for your time. If you have any further information, including successful treatment of this type of swelling (high Creatine Kinase with HypoT suspicion), please feel free to message me.

--- TappedOut

7 Replies
oldestnewest

So what is your ft3 level ? When mine reached the higher end of the range my swelling and hard and painful feeling muscles returned to normal

Hi there lidoplace, thank you for replying!

I just started this thyroid journey, January 2017. It may have actually started as far back as 2014. Then, in 2016, the symptoms starting coming together and far more frequent and lingering. I complained of slight swelling to every doc I saw and all of them, ALL, seemed shocked that swelling was one of my symptoms that I thought was thyroid associated. I even for awhile had swelling in the eye socket/orbit, and jaws, which has calmed in the last week.

So I kept looking for any credible research connections between CK and thyroid, as well as, CK and Type 1 diabetes, and came upon university medical articles & videos explaining and showing symptom photos, exactly like mine. I didn't present symptoms of other ailments associated with CK, like say Muscular Dystrophy, Arthritis, or Lupus. But I did present for subclinical hypothyroid (persistently low FT3 plus several clinical symptoms) and Hashis (slightly elevated TPOab + heterogeneous ultrasound with symptoms).

One doctor asked whether she could take a photo of my feet as she'd never seen the lines presented (the tops on both had one clearly visible horizontal line across the foot that looked like a suntan. But it lasted for 9months. Slightly reddened, from the line to my ankles, with lighter uneffected skin pigment from the line toward the toes.) my connective tissue must've been effected by the muscle fluid.

*******TO ANSWER YOUR QUESTION:

My highest FT3 in the 6 months of testing this year, 2.2 (2.0 - 4.4).

My rT3 of course varies, the highest being 24 and the lowest being 14.8 (9.2 - 24.0)

I contemplated taking the Synthroid I was given by one doc, for every case study that I've found on the hardened/swollen muscles with an elevated CK, treated used Levothyroxine. However, I've been titrating up, with Nature Throid. Currently I'm at 1.25grains. Still very low. I've seen no significant improvment in any symptoms, other than not feeling so down trodden. Still, I believe and hope that I'm moving in the right direction. I hope.

If you have any tips, I'd most appreciate it. I certainly appreciate your reply. Thank you so very much. I'm so glad your swelling calmed. It's agonizing to say the least.

What helped me was an increase in thyroid meds (levothyroxine in my case), administration of IV fluids, drinking a lot of water. You could also cut down or at least minimize the intake of salt and salty foods.

Due to high levels of CK your body tends to retain more sodium hence the swelling.

Hi Gr8Nica, thank you for your reply.

Re the hardened muscle swelling - I understood it to be enzyme/muscle protein, so it's not water retention, rather muscle leakage; that's why it's advised not to take water pills for this type of hardened swelling. It even feels different that fluid type swelling.... ive been reading medical journals and like you said, increase in t4 clears it for most people.

My problem is, I don't convert well, so I don't know what to do, if anything in place of taking additional t4.

If I may ask, has your creatine kinase increase completely subsided? Or does it come and go?

My memory is quite foggy. It's what I remember from that time. Also they were scared as it was seriously affecting my kidneys hence the IV fluid treatment.

I still think drinking a lot of water helped me to some degree.

In fact yes it subsided although it took a longer while. Soon after my TSH, FT4 and FT3 levels reached their range. Although I was still getting numbness, pain or cramps every now and then especially after any type of training.

With conversion problem you might need to check your vitamin/mineral levels.

Thank you....I hope you will continue to thrive and keep the CK and swelling down...its agonal and painful. I appreciate your sharing your experience and time. It really helps. Thank you so much.

Don't worry, your process to recovery has just began but it will go away eventually. Hopefully soon. Stay positive.

Try to read through posts from other users. It's possible there are other solutions out there.

You may also like...